Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 30, NWS JSJ

May 11, 2006

NWS JSJ issued this flash flood warning at May 11, 2006, 1:00 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2006, 1:00 PM CDT (18:00 UTC)
Expired
May 12, 2006, 8:00 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 111804
FFWSJU
PRC013-017-027-065-091-115-112100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
200 PM AST THU MAY 11 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     MANATI
     BARCELONETA
     QUEBRADILLAS
     CAMUY
     HATILLO
     ARECIBO

* UNTIL 500 PM AST

* AT 156 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINS AND NUMEROUS THUNDERSTORMS WERE AFFECTING THE 
WARNED AREA. DURING THE PAST HALF AN HOUR...HEAVY RAINS AND STORMS 
HAVE BEEN INTENSIFYING AS THEY MOVE NORTH NORTHEASTWARD. ESTIMATED 
RAINFALL AMOUNTS WITHIN THE PAST HOUR...RANGED FROM ONE TO THREE 
INCHES. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1843 6693 1846 6693 1846 6646 1844 6646
      1841 6652 1841 6679 1838 6682 1838 6690

$$

OB
2 follow-up statements
000 
WGCA72 TJSJ 112042
FFSSJU
PRC013-017-027-065-071-091-115-112200-

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
445 PM AST THU MAY 11 2006

...THE FLASH FLOOD WARNING IS CANCELLED...

FOR THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
     MANATI
     BARCELONETA
     QUEBRADILLAS
     CAMUY
     HATILLO
     ARECIBO
     ISABELA

AT 620 PM AST...DOPPLER WEATHER RADAR INDICATED THAT THE SHOWERS AND 
THUNDERSTORMS THAT WERE AFFECTING THE FORMER WARNING AREA EARLIER 
THIS AFTERNOON HAD MOVE NORTH AND AWAY FROM THIS AREA. NO ADDITIONAL 
PERSISTENT HEAVY RAINFALL OR NEW FLASH FLOODING IS EXPECTED. 
THEREFORE...THE FLASH FLOOD WARNING WAS CANCEL.


$$

EM
000 
WGCA72 TJSJ 112053 CCA
FFSSJU
PRC013-017-027-065-071-091-115-112200-

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
445 PM AST THU MAY 11 2006

...THE FLASH FLOOD WARNING IS CANCELLED...

FOR THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
     MANATI
     BARCELONETA
     QUEBRADILLAS
     CAMUY
     HATILLO
     ARECIBO
     ISABELA

AT 440 PM AST...DOPPLER WEATHER RADAR INDICATED THAT THE SHOWERS AND 
THUNDERSTORMS THAT WERE AFFECTING THE FORMER WARNING AREA EARLIER 
THIS AFTERNOON HAD MOVE NORTH AND AWAY FROM THIS AREA. NO ADDITIONAL 
PERSISTENT HEAVY RAINFALL OR NEW FLASH FLOODING IS EXPECTED. 
THEREFORE...THE FLASH FLOOD WARNING WAS CANCEL.


$$

EM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 11, 4:31 AM CDT, 8 hours 29 minutes earlier.

Area forecast discussion, May 11, 4:31 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
531 AM AST THU MAY 11 2006

.DISCUSSION...ABUNDANT MOISTURE...AN UPPER LEVEL TROUGH AND
CONFLUENCE OF THE WINDS AT THE LOW LEVEL IS RESULTING IN SCATTERED
TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS MORE PREVALENT
OVER THE WATERS OVERNIGHT. HOWEVER SCATTERED TO NUMEROUS HEAVY
SHOWERS ARE LIKELY TO DEVELOP OVER THE INTERIOR SECTORS AND THEN
SPREAD TO THE NORTHERN SECTORS OF THE ISLAND INCLUDING THE SAN
JUAN METROPOLITAN AREA UNDER A SOUTH STEERING FLOW. THE RAINFALL OF
PREVIOUS DAYS MAKES THE SUSCEPTIBILITY FOR SOME KIND OF FLOODING
HIGHER TODAY. AS FAR AS THE AVAILABLE DATA SUGGEST...THE
LIKELIHOOD FOR FLASH AND/OR URBAN FLOODING IS HIGH TODAY THROUGH
TH EVENING HOURS.

&&

.MARINE...DOPPLER RADAR DETECTED STRONG THUNDERSTORMS OVER THE
ATLANTIC NEAR SHORE AND OFFSHORE WATERS AS WELL AS OVER THE MONA
PASSAGE AND THE CARIBBEAN WATERS SOUTHWEST OF PUERTO RICO.
AVAILABLE LIGHTNING DATA INDICATED FREQUENT CLOUD TO WATER
LIGHTNING AND THIS PROMPTED THE ISSUANCE OF A MARINE WEATHER
STATEMENT. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE MORE ACTIVE
OVER THE ATLANTIC WATERS IN THE AFTERNOON HOURS.

&&

.AVIATION...FREQUENT LIGHTNING ACTIVITY WAS INDICATED IN OUR LOCAL
LIGHTNING DATA AS WELL AS BY DOPPLER RADAR WHICH DISPLAYED VERY
ACTIVE WEATHER OVER THE ATLANTIC...MONA PASSAGE AND CARIBBEAN
WATERS. THERE IS A HIGH POSSIBILITY OF STRONG THUNDERSTORMS IN
THE AFTERNOON HOURS IN THE VICINITY OR AT THE SAN JUAN
INTERNATIONAL AIRPORT.

&&

.HYDROLOGY...RAINFALL OF PREVIOUS DAYS PLUS THE EXPECTED HEAVY
RAINFALL MAKE THE POSSIBILITY OF FLOODING TODAY VERY HIGH
ESPECIALLY ALONG THE NORTH HALF OF PUERTO RICO INCLUDING THE SAN
JUAN METRO AREA.

&&

.CLIMATE...FOR THE SAN JUAN METRO AREA MAY IS HISTORICALLY THE
SECOND MONTH WITH HIGHER PRECIPITATION AMOUNTS. HOWEVER...THE DAYS
WITH PRECIPITATION ARE LESS THAT THE MONTH WITH THE HIGHER AVERAGE MONTHLY
RAINFALL...NOVEMBER. THIS SUGGEST THAT MAY IS A MONTH IN WHICH
HEAVY RAINS OCCUR HISTORICALLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  75  86  75 /  70  20  20  20
STT  84  76  84  76 /  50  40  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

11
Hazardous weather outlook, May 11, 5:30 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST THU MAY 11 2006

PRZ001>013-AMZ710>750-121000-
630 AM AST THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...REMNANTS OF MOISTURE FROM THE OLD FRONTAL
BOUNDARY THAT AFFECTED THE REGION LAST WEEK PLUS MORE LOW LEVEL
MOISTURE COMING INTO THE LOCAL AREA WITH THE HELP OF THE TRADE
WINDS...LOCAL EFFECTS AND AN UPPER LEVEL TROUGH MOVING INTO
HISPANIOLA THIS MORNING WILL CREATE A VERY UNSTABLE ATMOSPHERE.

EXPECT MODERATE TO NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY TODAY
MAINLY OVER THE CENTRAL INTERIOR...NORTHERN SLOPES AND THE NORTH
SECTIONS OF PUERTO RICO AND OVER THE REGIONAL WATERS. URBAN AND
SMALL STREAM ADVISORIES MAY BE NECESSARY FOR AREAS ACROSS THE NORTH
PARTS OF THE ISLAND DURING THE LATE MORNING AND AFTERNOON AS SHOWERS
AND THUNDERSTORMS MOVE INLAND FROM THE CARIBBEAN SEA.

.DAYS TWO THROUGH SEVEN...NO WEATHER HAZARDS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ710>730-121000-
630 AM AST THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...REMNANTS OF MOISTURE FROM THE OLD FRONTAL
BOUNDARY THAT AFFECTED THE REGION LAST WEEK PLUS MORE LOW LEVEL
MOISTURE COMING INTO THE LOCAL AREA WITH THE HELP OF THE TRADE
WINDS...LOCAL EFFECTS AND AN UPPER LEVEL TROUGH MOVING INTO
HISPANIOLA THIS MORNING WILL CREATE A VERY UNSTABLE ATMOSPHERE.

EXPECT MODERATE TO NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY TODAY
MAINLY OVER THE ATLANTIC WATERS...BUT ACROSS THE LOCAL ISLANDS
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE LIMITED.

.DAYS TWO THROUGH SEVEN...NO WEATHER HAZARDS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

In the hours before

Special weather statement, May 11, 9:04 AM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1004 AM AST THU MAY 11 2006

VIZ001-111500-
ST THOMAS...ST JOHN... AND ADJACENT ISLANDS-
1004 AM AST THU MAY 11 2006

AT 10 AM...NWS DOPPLER WEATHER RADAR SHOWED A CLUSTER OF INTENSE
THUNDERSTORMS EXTENDING FROM ST JOHN NORTHEASTWARD ACROSS PORTIONS
OF TORTOLA AND INTO THE LOCAL ATLANTIC WATERS. THESE THUNDERSTORMS
WILL DRIFT NORTHEASTWARD AROUND 5 MPH DURING THE NEXT HOUR...WITH
ADDITIONAL INTENSE DEVELOPMENT POSSIBLE ACROSS THE AREA. FREQUENT
LIGHTNING...STRONG GUSTY WINDS...AND TORRENTIAL RAINFALL WILL
ACCOMPANY THESE THUNDERSTORMS. INTERMITTENT SHOWER AND THUNDERSTORM
ACTIVITY IS EXPECTED THROUGH THIS AFTERNOON.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:40 AM CDTMarine Weather StatementJSJ4 hr
May 11, 8:58 AM CDTSpecial Marine WarningJSJ2 hr
May 11, 9:14 AM CDTMarine Weather StatementJSJ106 min
May 11, 10:59 AM CDTSpecial Marine WarningJSJ2 hr
May 11, 1:48 PM CDTFlash Flood WarningJSJ18 hr
May 11, 6:13 PM CDTSpecial Marine WarningJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.